Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Thyroid medication ‘could increase fracture risk in old’

  • Comment

Older people with thyroid problems could face an increased risk of fractures due to being over-prescribed medication, a study in Canada has found.

Researchers said that elderly people given the synthetic hormone thyroxine for an underactive thyroid could require a reduced dose of the treatment as they age.

Those taking too much thyroxine could develop an over-active thyroid - caused by having too much thyroxine - which can increase the risk of fractures, particularly in older women.

Writing in the British Medical Journal, the study team said that patients should be checked regularly to ensure they are on the right dose. It has been estimated that 20% of older people are on long-term treatment for an underactive thyroid.

The study was carried out by the Women’s College Research Institute in Toronto and involved 213,500 people aged 70 and over who had received at least one prescription for levothyroxine - the synthetic version of thyroxine - between 2002 and 2007.

Participants were grouped into people who were currently on the medication, those who had stopped taking it between 15 and 180 days prior to study, and those who had stopped taking it more than 180 days prior.

The results showed that more than 10% of the participants - 22,236 people - had suffered at least one fracture during the study period. Those taking thyroxine, or who had recently stopped taking the medication, were at a significantly higher risk of experiencing fractures.

Writing in the BMJ, the researchers led by Dr Lorraine Lipscombe, said it suggested medication levels should be more closely monitored “in this vulnerable population

 

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.